Minnesota, 2016

Tornado in Minnesota, June 3, 2016

June 3, 2016 · NWS MPX · 3 events in 2 counties and zones

Several thunderstorms developed during the afternoon of Friday, June 3rd in central Minnesota. These storms moved slowly across Stearns County and produced two funnel clouds, and one tornado near Spring Hill.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

Several thunderstorms developed during the afternoon of Friday, June 3rd in central Minnesota. These storms moved slowly across Stearns County and produced two funnel clouds, and one tornado near Spring Hill. Damage was isolated to a turkey barn northeast of Spring Hill, and no injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 3, 3:20 PM CST, 19 minutes earlier.

Area forecast discussion, Jun 3, 3:20 PM CST, 19 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
420 PM CDT FRI JUN 3 2016

.SHORT TERM...(This evening through Saturday)
Issued at 400 PM CDT Fri Jun 3 2016

A 300mb streamline analysis overlaid with the 400-250mb potential
vorticity pretty much tells you all you need to know about what is
happening with the weather this afternoon. Through the day, we have
seen great divergence with the streamlines over MN.  This broad
upper divergence has resulted in the broad area of showers and cloud
cover that has plagued much of our area through the day. As for the
potential vorticity, this highlights the location of the upper
trough moving across the Dakotas, which has helped generate the
cluster of thunderstorms that recently moved through Aberdeen, SD.

The broad area of rain and clouds really did in our severe threat
for today, but there is still some potential out in SW MN and around
Eau Claire. For SW MN, it is the cluster of storms moving through
eastern SD that may pose a severe threat. There is a tongue of 1000-
1500 j/kg of MLCAPE that developed in the clearing along the I-29
corridor and expect the brunt of this thunderstorm cluster to head
for SW and that instability with a wind and hail threat existing.
For the Eau Claire area, a warm front sharpened just south of Eau
Claire thanks to differential heating created by the cloud cover.
Areas from La Cross over to Tomah warmed into the mid 80s (EAU only
managed a 73 today) and this warmth will provide enough instability
to warrant an isolated severe threat heading into central WI.

For the rest of tonight, that PV feature will be moving across
southern MN. Rain early today has really worked over the atmosphere,
but forcing with the PV advection should be enough to continue
scattered showers across southern MN into western WI through the
night.

Saturday, the surface low currently near Fargo will continue to
deepen as it works into northern WI. Breezy northwest winds will
develop in its wake, along with a broken to overcast cu/stratocu
field. Cool mid-level temperatures will promote a diurnal increase
in shower coverage, with the greatest coverage in precip over
western WI, closer to the upper low. We also continue to see another
area of enhanced shower coverage along the MN/Dakotas border. This
looks to be the result of differential heating once again, with a
bit of a surface coverage boundary likely setting up between the
clouds of MN and the sun of the Dakotas.

.LONG TERM...(Saturday night through Friday)
Issued at 400 PM CDT Fri Jun 3 2016

Cooler temperatures and troughing will linger into early next week
before a ridge builds in and temperatures soar by mid to late. The
area will be under stronger northwest flow aloft for the Sunday
through Monday night period. A shortwave will drop southeast in
this flow and into northern MN/WI later Sun, then southward across
the far eastern forecast area Sunday night into Monday night. A cold
advection continues Sun in the northwest flow aloft with the
shortwave bringing an even stronger shot of mid level cooling into
the area later Sunday through MI, with diurnal warming, produces
some rather steep low/mid level lapse rates. This with the deeper
cyclonic flow suggests the need for small chances for rain in
Wisconsin. More clouds Monday and low level cold advection,
Monday's highs trend a few degrees below normal. Medium range
model guidance in fairly good agreement for the troughing to move
east of the region Tuesday, then for ridging to build east across
the north- central CONUS Wednesday into Friday. High pressure
builds southeast across the Upper Midwest Tuesday/Wednesday under
the rising hgts aloft. Increasing southwest sfc-850MB flow between
starts to spread lower level moisture and an increase of
instability into MN/IA/WI Wed night. With the return of southerly
flow and the moisture will also come warmer air. Highs will be
well into the 80s late next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 122 PM CDT Fri Jun 3 2016

Area of SHRA moving across MN right now looks to be best shot
terminals will have at seeing precip, with instability recovery
expected to be minimal this afternoon. Therefore have started to
back off on precip and TSRA mention this afternoon/evening. Main
concern now is cluster of TSRA developing under the upper low
along ND/SD border. Favor the idea of the HRRR that this activity
will work into MN and down the MN River valley this afternoon and
evening, so left a VCTS mention this evening only at RWF. By 6z,
expect precip to be mostly out of the area. However, tonight into
Sat morning a surface low will go from northern MN into northern
WI, as it does so, guidance is pretty similar in bringing MVFR
cigs and more showers back down from northern MN. Only deviation
from what the LAMP guidance was to bring the MVFR/IFR cigs in
slower based on where the HRRR as these types of ceilings at 6z.

KMSP...Looking more and more likely that showers and cloud cover
currently moving through now will greatly diminish our TSRA
chances this afternoon/evening. HRRR reflectivity forecast trends
over the last 6 runs show this diminishing threat trend well, as
it has been slowly taking TSRA activity at this time from around
the Twin Cities down to SW MN. Can't completely rule out more
shra/tsra activity after this first batch moves through, but
confidence in it occurring has dropped enough to go only with a
vcsh mention. For Saturday, NAM/GFS show an upper low working down
across eastern MN, which should lead to a diurnal enhancement of
precipitation coverage. Also, forecast soundings show cloud levels
dropping to between 2k and 3k feet, though SREF MVFR cig probs
suggest better threat for MVFR CIGS will remain north of the field
Saturday.

/OUTLOOK FOR KMSP/
SUN...VFR. Winds NW 10g20 kts.
MON...VFR. Winds NW 10-15 kts.
Tue...Chc MVFR. Winds NW 5-10 kts.

&&

.MPX Watches/Warnings/Advisories...
WI...None.
MN...None.
&&

SHORT TERM...MPG
LONG TERM...CLF
AVIATION...MPG
Hazardous weather outlook, Jun 3, 9:21 AM CST, 6 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1021 AM CDT FRI JUN 3 2016

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
041530-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1021 AM CDT FRI JUN 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...WEST CENTRAL
MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE REGION THIS
MORNING. A FEW STORMS MAY BE STRONG TO SEVERE EAST OF I-35, AND
COULD PRODUCE TORNADOES.
LATER THIS AFTERNOON STORMS WILL REDEVELOP ACROSS WESTERN MN. A
FEW STORMS COULD BE STRONG TO SEVERE. THE MAIN THREAT WOULD BE
LARGE HAIL AND STRONG WIND.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE SATURDAY ACROSS THE AREA, AND
SUNDAY OVER WEST CENTRAL WISCONSIN. THE THREAT FOR SEVERE WEATHER
IS LOW WITH THESE STORMS...ALTHOUGH STRONGER STORMS COULD PRODUCE
SMALL HAIL.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED.

JRB

In the hours before

Special weather statement, Jun 3, 3:20 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
420 PM CDT FRI JUN 3 2016

WIZ028-032200-
EAU CLAIRE-
420 PM CDT FRI JUN 3 2016

...A STRONG THUNDERSTORM WILL AFFECT EAU CLAIRE COUNTY...

AT 419 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER STRUM...OR 12
MILES NORTHWEST OF WHITEHALL...MOVING NORTHEAST AT 35 MPH.

WIND GUSTS UP TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
EAU CLAIRE...ALTOONA...AUGUSTA...FALL CREEK...FAIRCHILD...LUDINGTON...
FOSTER...LAKE EAU CLAIRE COUNTY PARK...BRACKETT...ALLEN AND SEYMOUR.

THIS INCLUDES INTERSTATE 94 IN WISCONSIN BETWEEN MILE MARKERS 71 AND
87.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4459 9103 4460 9154 4486 9136 4485 9093
      4460 9092
TIME...MOT...LOC 2119Z 236DEG 32KT 4453 9141

RAH
Special weather statement, Jun 3, 3:27 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
427 PM CDT FRI JUN 3 2016

MNZ054-064-032200-
LAC QUI PARLE-YELLOW MEDICINE-
427 PM CDT FRI JUN 3 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN YELLOW
MEDICINE AND LAC QUI PARLE COUNTIES...

AT 426 PM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM TWIN BROOKS TO TUNERVILLE TO DEMPSTER.
MOVEMENT WAS SOUTHEAST AT 45 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
CANBY...MADISON...DAWSON...GARY...PORTER...BOYD...BELLINGHAM...MARIETTA...
CERRO GORDO...PROVIDENCE...NASSAU AND BURR.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 U.S. HIGHWAY 212 BETWEEN MILE MARKERS 0 AND 28.
 U.S. HIGHWAY 75 BETWEEN MILE MARKERS 95 AND 124.

LAT...LON 4517 9646 4524 9645 4527 9642 4525 9640
      4526 9638 4498 9586 4464 9588 4463 9592
      4463 9645
TIME...MOT...LOC 2126Z 305DEG 39KT 4519 9677 4489 9669 4465 9698

RAH

The radar

The Minneapolis radar (KMPX), 141 km away, was scanning. The volume nearest the first event began at 21:39 UTC.

Open the radar archive at this moment

Event by event

2 funnel cloud, 1 tornado. Local standard time, as filed.

Funnel Cloud, Stearns

When
June 3, 3:39 PM CST
Where
Stearns County, 3 mi NE of Brooten
Reported by
Storm Chaser
Coordinates
45.531, -95.076

The funnel cloud was filmed and photographed by two storm chasers.

Tornado, Stearns

When
June 3, 4:08 PM CST to 4:15 PM CST
Where
Stearns County, 2.41 mi ENE of Spring Hill to 4.53 mi ENE of Spring Hill
Rating
EF0
Path length
2.31 mi
Path width
50 yd
Property damage
$500,000
Reported by
Storm Chaser
Coordinates
45.549, -94.808

Two storm chasers observed a tornado occasionally touching down northeast of Spring Hill. It mostly crossed open fields, but it did hit several turkey barns along County Road 12, removing portions of the tin roofs and causing other damage to siding. Several large pines were also severed near the turkey barns.

Funnel Cloud, Benton

When
June 3, 5:10 PM CST to 5:20 PM CST
Where
Benton County, 0.69 mi S of Sauk Rapids to 5.05 mi SSW of Popple Creek
Reported by
Trained Spotter
Coordinates
45.590, -94.168

Several trained spotters observed funnel clouds from Sauk Rapids, to approximately 5 miles east of Sauk Rapids.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2016Every state in 2016This day in weather historyThe tornado archive for Minnesota, 2016Warnings in Minnesota, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 627945, 627682, 627681.